Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS San Diego, CA

August 25, 2010Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 25, 2010, 1:33 PM PDT for Riverside County, San Diego County, California. It was in force for 87 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2010, 1:33 PM PDT (20:33 UTC)
Expired
Aug 25, 2010, 3:00 PM PDT
In force
87 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:49 PM PDTFLASH FLOOD7 E Hemet, CAHIGHWAY 74 CLOSED DUE TO FLOODING UNTIL 1600 PDT
Aug 25, 2:49 PM PDTHEAVY RAIN 1.014 E Hemet, CABETWEEN 0.50 TO PLUS 1 INCH FELL BETWEEN 1436-1449 PDT EAST HEMET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WGUS56 KSGX 252033
FFWSGX
CAC065-073-252130-
/O.NEW.KSGX.FF.W.0015.100825T2033Z-100825T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT WED AUG 25 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF HEMET...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 230 PM PDT

* AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST HEMET
  AND SAGE

* THE AREA OF HEAVY RAIN WAS MOVING WEST ABOUT 10 MPH TOWARD MURRIETA
  HOT SPRINGS AND TEMECULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3332 11709 3375 11714 3375 11678 3335 11671

$$

WHITLOW
3 follow-up statements
808 
WGUS76 KSGX 252100
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED AUG 25 2010

CAC065-073-252130-
/O.CON.KSGX.FF.W.0015.000000T0000Z-100825T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
200 PM PDT WED AUG 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLE 
VISTA...HEMET AND EAST HEMET.

THE AREA OF HEAVY RAIN WAS MOVING WEST ABOUT 10 MPH. IT WAS MOVING 
TOWARD MURRIETA HOT SPRINGS AND TEMECULA.

LAT...LON 3332 11709 3375 11714 3375 11678 3335 11671

$$

WHITLOW
963 
WGUS56 KSGX 252126
FFWSGX
CAC065-073-252200-
/O.EXT.KSGX.FF.W.0015.000000T0000Z-100825T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT WED AUG 25 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF HEMET...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 300 PM PDT

* AT 225 PM PDT...FLASH FLOODING WAS REPORTED FROM A STORM OVER THE
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLE VISTA
  AND EAST HEMET

* THE AREA WAS WEAKENING BUT HEAVY RAIN CONTINUES NEAR AGUANGA AND 
  ALSO LOCALLY IN THE WARNED AREA

LAT...LON 3332 11709 3375 11714 3375 11678 3335 11671

$$

WHITLOW
983 
WGUS76 KSGX 252153
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT WED AUG 25 2010

CAC065-073-252202-
/O.EXP.KSGX.FF.W.0015.000000T0000Z-100825T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
253 PM PDT WED AUG 25 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM PDT FOR CENTRAL
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

THE AREA CONTINUES TO WEAKEN. SOME RUNOFF WILL CONTINUE FOR ABOUT 30 
MINUTES.

LAT...LON 3332 11709 3375 11714 3375 11678 3335 11671

$$

WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:30 AM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 25, 9:30 AM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED AUG 25 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BRING HOT WEATHER AGAIN
TODAY...ESPECIALLY INLAND. NOT QUITE AS HOT THURSDAY AS THE HIGH
WEAKENS. MID LEVEL MOISTURE WILL CAUSE A CHANCE OF THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS THIS AFTERNOON. AN UPPER LEVEL TROUGH OF
LOW PRESSURE ALONG THE WEST COAST WILL BRING A COOLING TREND AND A
DEEPENING MARINE LAYER FRIDAY THROUGH MONDAY. WARMER TOWARD THE
MIDDLE OF NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-SATURDAY)...THERE WERE A FEW DEBRIS
CLOUDS FROM CONVECTION TO THE E AND PATCHES OF STRATUS NEAR THE
COAST THIS MORNING. THE 12Z NKX SOUNDING WAS MOIST AND MODERATELY
UNSTABLE WITH A PW OF 1.68 INCHES. WEAK OFFSHORE GRADIENTS FROM THE
N AND ONSHORE TO THE E.

THE STRONG HIGH ALOFT WILL WEAKEN A LITTLE THURSDAY IN RESPONSE TO
AN UPPER TROUGH APPROACHING FROM THE NW. THIS TROUGH WILL DEEPEN
OVER THE W COAST FRIDAY AND SATURDAY.

TODAY WILL BE ANOTHER HOT DAY...ESPECIALLY IN THE INLAND AREAS AND
MOUNTAIN SLOPES WHERE MAX TEMPS WILL BE ABOUT 15 DEGREES ABOVE
SEASONAL AVERAGES. THE HIGHER ELEVATIONS AND DESERTS SHOULD GET
SLIGHTLY LOWER MAX TEMPS TODAY COMPARED TO YESTERDAY DUE TO MORE
MOISTURE AND CLOUDS. VERY WARM TONIGHT ON THE FOOTHILLS AND LOWER
MOUNTAIN SLOPES. HOWEVER...HEAT WARNING CRITERIA ARE NOT EXPECTED.

A LITTLE COOLER THURSDAY AS THE HIGH WEAKENS AND STRONGER ONSHORE
FLOW  DEVELOPS...BUT IT WILL STILL BE HOT INLAND. MORE SUBSTANTIAL
COOLING FRIDAY AND SATURDAY AS THE TROUGH DEEPENS. BY SATURDAY...MAX
TEMPS WILL BE WELL BELOW SEASONAL AVERAGES W OF THE MOUNTAINS AND
SLIGHTLY BELOW IN THE MOUNTAINS AND DESERTS. STRONGER ONSHORE FLOW
WILL ALSO CAUSE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS FRIDAY AND SATURDAY.

THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR AT LEAST SOME
CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY. IN
ADDITION TO DEADLY LIGHTNING...STORMS COULD PRODUCE STRONG
DOWNBURST WINDS AND HAIL. THERE SHOULD BE MID LEVEL DRYING DURING
THE DAY THURSDAY SO WILL LEAVE THUNDERSTORMS OUT OF THE THURSDAY
FORECAST FOR NOW.

A SHALLOW MARINE LAYER MAY CAUSE A FEW PATCHES OF FOG NEAR THE COAST
LATE TONIGHT AND THURSDAY MORNING. THE MARINE LAYER WILL BECOME A
LITTLE DEEPER THURSDAY NIGHT BUT STRATUS WILL STILL BE MOSTLY
CONFINED TO THE COASTAL AREAS. MORE DEEPENING FRIDAY AND SATURDAY
NIGHTS WITH STATUS GETTING INTO THE INLAND VALLEYS.

&&

.LONG TERM (SUNDAY-WEDNESDAY)...THE UPPER TROUGH WILL CONTINUE TO
DEEPEN INTO EARLY NEXT WEEK. THIS WILL MAINTAIN WELL BELOW SEASONAL
TEMPS...A DEEP MARINE LAYER AND LOCAL GUSTY WINDS IN THE MOUNTAINS
AND DESERTS. WARMER WITH A SHALLOWER MARINE LAYER TUESDAY AND
WEDNESDAY AS THE TROUGH MOVES E AND HIGH PRESSURE BUILDS ALOFT.

&&

.AVIATION...
251440Z...THROUGH 1700 UTC...BKN-SCT STRATUS/FG OVER NEARSHORE
WATERS/IMMEDIATE COAST AOB FL007 WITH SFC VSBY AOB 2SM BR/FG.
1700-2200 UTC...SCT CU/TCU OVR MTNS/DESERTS BASES FL090 TOPS FL200.
2200-26/0300 UTC...BKN CU/TCU BETWEEN FL100-FL200 AND ISOLD CB/TSTMS
OVR MTNS/DESERTS TOPS TO FL470 AND STRONG DOWNDRAFTS.
26/0300-1000 UTC...BKN CONVECTIVE DEBRIS CLOUDS AOA FL150 ALL AREAS.
26/1000-1600 UTC...LOW STRATUS/FOG OVR NEAR SHORE WATERS/IMMEDIATE
COAST AOB FL003 OTRW BKN-SCT CLDS AOA FL150.

&&

.MARINE...
BUOY OBSERVATIONS GENERALLY MATCH WAMIII/ENP/SWAN MODEL GUIDANCE
THIS MORNING BUT ARE STILL TRENDING UPWARD. THE GUIDANCE HAS BEEN
CONSISTENT WITH SOUTH SWELL HEIGHTS IN THE 5-6 FEET RANGE AND
PERIODS IN THE 14-17 SECOND RANGE TODAY THROUGH FRIDAY. THE ONLY
ARGUMENT FOR NOT KEEPING SURF ADVISORY GOING INTO FRIDAY IS TENDENCY
OF WAMIII MODEL TO FLATTEN/SPREAD OUT ENERGY FROM SOUTHERN
HEMISPHERE SWELL EVENTS. HOWEVER THIS WOULD ALSO SUPPORT HIGHER SURF
HEIGHTS FOR TODAY/THURSDAY. WILL MONITOR BUOY/LIFEGUARD/SURF CAM
OBSERVATIONS TODAY/THURSDAY AND ADJUST SURF ADVISORY AS NEEDED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HEAT. SEE LAXSPSSGX.

HIGH SURF ADVISORY UNTIL 11 PM PDT THURSDAY. SEE LAXCFWSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Aug 25, 1:25 PM PDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT WED AUG 25 2010

CAZ042-043-048-050-055>058-060>062-260100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
125 PM PDT WED AUG 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE BEACHES...HIGH SURF ADVISORY. SOUTH SWELL WILL BRING
DANGEROUS RIP CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS.

FOR INLAND AREAS...HIGH PRESSURE WILL BRING HOT DAYTIME TEMPERATURES.
SEE LAXSPSSGX FOR DETAILS.

FOR THE MOUNTAINS AND DESERTS AND INLAND VALLEYS...ISOLATED TO
SCATTERED THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE
RISK OF FLASH FLOODING IS MINIMAL. THUNDERSTORMS HAVE DEADLY
LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THE BEACHES FOR THURSDAY...SOUTH SWELL WILL BRING DANGEROUS RIP
CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND LAXCFWSGX FOR
DETAILS.

FOR INLAND AREAS FOR THURSDAY...HIGH PRESSURE WILL BRING HOT DAYTIME
TEMPERATURES. SEE LAXSPSSGX FOR DETAILS.

SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THURSDAY
AFTERNOON. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN/ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:12 PM PDTFlash Flood WarningSGXSan Bernardino63 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.